July 20, 2005
2 More Women Die After Abortion Pills
By GARDINER HARRIS
(must register to view original article)
WASHINGTON, July 19 - Two more California women have died after taking
abortion pills, and federal drug regulators say they suspect bacterial
infections as the cause. As a result, the drug's label will be changed to
warn women and doctors to watch out for signs of an unusual infection that
is not always accompanied by fever, the Food and Drug Administration
Five women in the United States have now died after taking abortion pills;
four of them most likely suffered lethal bacterial infections, said Dr.
Steven Galson, director of the agency's center for drugs.
Still, the risks of death from infection for users of the pill is roughly
one in 100,000 uses - similar to the risks of death from infection after
surgical abortions or childbirth, Dr. Galson said.
"There are no alarm bells going off because of this rate, but we are
watching it closely," he said.
Dr. Galson emphasized that the agency did not know whether these infections
were caused by the use of Mifeprex, the abortion medicine also known as
misoprostol or RU-486.
The latest warnings about Mifeprex will be included in a "black box" warning
that is already on the drug's label. Such warnings are the highest level of
alert by the drug agency.
Dr. Cynthia Summers, a spokeswoman for Danco Laboratories, Mifeprex's maker,
said she did not think the medicine caused bacterial infections. "This same
infection has been reported after childbirth and other gynecological
situations," Dr. Summers said.
Still, the company thought it was important to warn doctors and patients to
watch for the signs of such an infection, she said, "so that this does not
"If you're feeling lousy more than 24 hours after taking misoprostol, even
if you're not in terrible pain and don't have a fever, you should call your
doctor," Dr. Summers said.
Wendy Wright, senior policy director for Concerned Women of America, a
conservative women's group, said news of the latest death proved that label
changes would not make the drug safe.
"Changing the label the last time clearly didn't help the latest woman who
died," Ms. Wright said. "Sadly, people who support RU-486 apparently believe
the risk of death is preferable to having a child."
Elizabeth Toledo, a spokeswoman for Planned Parenthood Federation of
America, whose clinics provide many of the nation's abortions, said,
"Medication abortion is extremely safe and effective."
For two of the women who died, samples have proved that the bacterium
involved was Clostridium sordellii, Dr. Galson said. Infection with this
bacteria can cause nausea, vomiting, diarrhea and weakness but does not
necessarily lead to abdominal pain and infection.
Doctors who suspect an infection in one of their patients should start them
on antibiotics immediately, the F.D.A. advised. It also advised against
prescribing all medication-abortion patients an antibiotic just to be sure,
since the risks of such prescriptions outweigh the rare risk of an
infection, Dr. Galson said.